According to Heath.com, too many people are taking heartburn drugs. These drugs, while beneficial for certain ailments, may have more negative consequences that outweigh the benefits.

Two of the new studies found that proton pump inhibitors are associated with an increased risk of infection from the bacterium Clostridium difficile, a hard-to-treat intestinal infection that can occur in people taking antibiotics. C. difficile typically results in severe diarrhea but can lead to removal of the colon or even death in extreme cases.

In the past I’ve discussed C. difficile at length. Scientists have discovered that C. difficile infections have not only been increasing, but are more severe, more difficult to treat, and more likely to relapse. Analyses of outbreaks have identified a new strain of C. difficile. It is more virulent because it produces more damaging toxins and is resistant to a commonly-used type of antibiotic called fluoroquinolones, like Cipro.

To read the CNN article at length, visit:
http://www.cnn.com/2010/HEALTH/05/10/….